Algorithmica

, Volume 50, Issue 3, pp 351–368

New Linear-Time Algorithms for Edge-Coloring Planar Graphs

Article

DOI: 10.1007/s00453-007-9044-3

Cite this article as:
Cole, R. & Kowalik, Ł. Algorithmica (2008) 50: 351. doi:10.1007/s00453-007-9044-3

Abstract

We show efficient algorithms for edge-coloring planar graphs. Our main result is a linear-time algorithm for coloring planar graphs with maximum degree Δ with max {Δ,9} colors. Thus the coloring is optimal for graphs with maximum degree Δ≥9. Moreover for Δ=4,5,6 we give linear-time algorithms that use Δ+2 colors. These results improve over the algorithms of Chrobak and Yung (J. Algorithms 10:35–51, 1989) and of Chrobak and Nishizeki (J. Algorithms 11:102–116, 1990) which color planar graphs using max {Δ,19} colors in linear time or using max {Δ,9} colors in \(\mathcal{O}(n\log n)\) time.

Keywords

Edge-coloringLinear-timeAlgorithmPlanar graph

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Computer Science DepartmentNew York UniversityNew YorkUSA
  2. 2.Institute of InformaticsWarsaw UniversityWarsawPoland